Sankhya: The Indian Journal of Statistics

1998, Volume 60, Series A, Pt. 2, pp. 151-170

A NOTE ON A DISTRIBUTION OF WEIGHTED SUMS OF I.I.D. RAYLEIGH RANDOM VARIABLES

By

P. HITCZENKO, North Carolina State University, Raleigh

SUMMARY. In this note we show that if $X,X_1,X_2,\dots$ are independent and identically distributed random variables with density $f_X(t)= 2t\exp(-t^2)$, $t>0$ and $(a_1,\dots, a_n)$ are nonnegative numbers such that $\sum_{k=1}^na_k^2=1$, then for every $t>0$ the following inequality is true $$P(\sum_{k=1}^na_kX_k\ge t)\le P({1\over\sqrt n}\sum_{k=1}^nX_k\ge t).$$ We will actually prove a comparison inequality in a more general context.

AMS (1991) subject classification. 60E15, 60G50.

Key words and phrases. tail probability, weighted sum, Rayleigh distribution.

Full paper (PDF)

This article in Mathematical Reviews